Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Brownsville, TX

March 8, 20245 counties in Texas

NWS Brownsville, TX issued this red flag warning at Mar 8, 2024, 2:00 AM CST for 5 counties in Texas. It took effect at Mar 8, 2024, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2024, 2:00 AM CST (08:00 UTC)
In effect from
Mar 8, 2024, 11:00 AM CST
Expired
Mar 8, 2024, 4:00 PM CST
In force
5 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 153 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS84 KBRO 080800
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
200 AM CST Fri Mar 8 2024

...Rapid Spread of Wildfire is Possible Friday...

.A cold front Friday morning will likely bring a surge of very 
dry air and strong northwesterly winds late Friday morning into
Friday afternoon. 

TXZ248>250-252-253-353-082200-
/O.UPG.KBRO.FW.A.0004.240308T1700Z-240308T2200Z/
/O.NEW.KBRO.FW.W.0004.240308T1700Z-240308T2200Z/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
200 AM CST Fri Mar 8 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON FOR THE COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST 
WINDS, AND DRYING FUELS FOR ZAPATA, STARR, JIM HOGG, BROOKS AND
HIDALGO COUNTIES...

The National Weather Service in Brownsville has issued a Red Flag
Warning for the combination of very low humidity, strong northwest
winds, and drying fuels, which is in effect from 11 AM this 
morning to 4 PM CST this afternoon. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Fire Weather Zone 248 Zapata, Fire Weather 
  Zone 249 Jim Hogg, Fire Weather Zone 250 Brooks, Fire Weather 
  Zone 252 Starr, Fire Weather Zone 253 Southern Hidalgo and 
  Fire Weather Zone 353 Northern Hidalgo.

* TIMING...11 AM CST to 4 PM CST.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Up to 89.

* LIGHTNING...None.

* IMPACTS...Rapid spread of wildfire on drying grasses and brush 
  is possibly Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
677 
WWUS84 KBRO 082213
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
413 PM CST Fri Mar 8 2024

...AN ELEVATED FIRE WEATHER THREAT CONTINUES THIS AFTERNOON...

.In the wake of a dry line passage, conditions remain favorable
for enhanced wildfire growth and spread. 

TXZ248>250-252-253-353-082315-
/O.EXP.KBRO.FW.W.0004.000000T0000Z-240308T2200Z/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
413 PM CST Fri Mar 8 2024

...RED FLAG WARNING HAS EXPIRED FOR FOR THE COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST 
WINDS, AND DRYING FUELS FOR ZAPATA, STARR, JIM HOGG, BROOKS AND
HIDALGO COUNTIES...

The red flag warning has been allowed to expire. Nonetheless,
conditions will remain favorable for enhanced wildfire growth and
spread for a few more hours this afternoon.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 7, 10:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 7, 10:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1037 PM CST Thu Mar 7 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 236 PM CST Thu Mar 7 2024

At upper levels, a troughing pattern has settled over the region and
will continue to support extensive cloud cover overnight. At the
surface, elevated southeast winds this evening, especially near the
coast, will diminish to a light south-southwesterly breeze across
the Rio Grande Valley (RGV) with minimum temperatures ranging from
the upper 60s to the north and low 70s to the south. Some fog is
possible tomorrow morning, but will be short lived as the winds
enhance.

Throughout the morning tomorrow, winds will turn from the west and
then from the north beginning in the Rio Grande Plains and reaching
the coast by noon as the pre-frontal trough/cold front passes from
west to east across the RGV. Behind the front, a dry air mass will
be ushered in and clouds will decrease steadily from west to east,
relative humidity (RH) values will drop rapidly and wind speeds will
become enhanced across the whole area, but will be most notable west
of the Interstate 69 corridor, where RH values of 25% or less and
sustained winds of at least 15 mph, with gusts to 25 mph (or higher)
are expected. This combination of low RH values and winds is a
recipe for spreading wild fires for tomorrow across the RGV. See the
Fire Weather Discussion for more details.

Although a drier air mass will settle across the region,
temperatures will still remain above average with day time highs
reaching into the mid-to-upper 80s across the RGV with some
locations nearing 90 and upper 70s near the coast. Going into Friday
evening, clouds will build again and winds will subside to a light
northerly breeze for most of the night, but begin to pick up closer
to sunrise, beginning in the northern counties of the RGV as a
secondary cold front arrives tomorrow night. Friday night lows will
range from the low-to-mid 50s for much of the region with low 60s
for the lower RGV and near the coast.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 236 PM CST Thu Mar 7 2024

The start of the long term forecast period will see the after
effects of the cold front passage. Breezy northerly winds at the
surface are expected to last through the weekend, and then a return
to onshore flow is expected to occur during the day on Monday. Once
the onshore flow returns, the winds are expected to be generally out
of the south for the rest of the long term forecast period. The
onshore flow will bring in some low level moisture to Deep South
Texas and the Rio Grande Valley, however, not expecting any rain to
occur during the period. Meanwhile in the upper levels of the
atmosphere, a series of disturbances will pass to the north of the
region, but will act to maintain a mostly southwesterly flow aloft.
This is will result in more dry air in the mid-levels throughout the
long term period.

As for the temperatures, a fairly consistent warming trend will
occur over the long term forecast period. Starting off with the low
temperatures, Saturday night lows will be in the range of upper 40s
in the Northern Ranchlands to low to mid 50s in in the Lower Rio
Grande Valley. By next Thursday, the low temperatures are expected
to be in the mid to upper 60s for Deep South Texas and the Rio
Grande Valley. On the other hand, the high temperatures, will start
off in the low to mid 70s for the area, then by end of the the
period will have increased to upper 80s and low 90s. With the
hotter temperatures being found in the western half of the CWA.

&&

.AVIATION...
(06Z TAFS)
Issued at 1023 PM CST Thu Mar 7 2024

All sites have dropped to MVFR late this evening. Winds are light
to moderate southeast, but light fog has nonetheless been able to
cut visibility down a bit. Not much change to the previous TAF
thinking, however. Low clouds will thicken and spread ahead of an
approaching upstream cold front. Ceilings may still drop to IFR
at all sites overnight, and will then remain there well into
Friday. There will be an initial punch of dry air from the west
Friday afternoon which may serve to lift ceilings, but coverage
will remain significant. Cooler air from the north will arrive
Friday night, again not helping to clear skies. I don't expect
significant, if any, rain during the TAF period.

&&

.MARINE...
Issued at 236 PM CST Thu Mar 7 2024

Tonight through Friday night...Light to moderate southeasterly winds
will transition to light southerly winds overnight into tomorrow
morning. As a initial cold front arrives to the coast late morning
and continues eastward over the Gulf waters into the afternoon,
winds will shift to westerly and then north-northeasterly by evening
and remain light. By late night, a secondary cold front will enter
the northern coastal waters and continue southward. Northerly winds
will quickly pick up to a fresh to strong breeze with building seas.
Small Craft Advisories are likely to be issued.

Saturday through Next Thursday...Hazardous marine conditions are
expected for the weekend due to elevated winds and seas in the wake
of a cold front moving through the Lower Texas Coast. Small Craft
Advisory will be needed through most of the weekend. Conditions will
start to improve on Sunday and are expected to become favorable by
Sunday night. By Monday, light to moderate onshore with low to
moderate seas will return resulting in favorable conditions
persisting through the rest of the period.

&&

.FIRE WEATHER...
Issued at 236 PM CST Thu Mar 7 2024

Friday...The post frontal environment across the western half of
Deep South Texas Friday will be supportive of rapid fire growth
and spread. Probabilities have increased medium to high chances
(60- 90%)for the overlap of relative humidity values of 15-25
percent and sustained 20 foot winds 15-20 mph with some gusts as
high as 30 mph to yield a window of heighten wildfire threat.
SPC's Day 2 fire weather outlook indicates elevated risk along the
Rio Grande Plains and spreading into the Upper and Mid Rio Grande
Valley. A Fire weather watch has been issued for areas along and
west of the Interstate Highway 69C corridor from 11 AM to 4 PM
Friday covering this increased fire threat. Relative humidity
remains low after 4 PM with limited recovery Friday night while
winds to steadily relax.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             81  72  87  62 /   0   0   0   0
HARLINGEN               84  69  89  58 /   0   0   0   0
MCALLEN                 88  71  89  58 /   0   0   0   0
RIO GRANDE CITY         90  68  88  56 /   0   0   0   0
SOUTH PADRE ISLAND      74  69  76  60 /   0   0   0   0
BAYVIEW/PORT ISABEL     81  69  84  59 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday morning through Friday afternoon
     for TXZ248>250-252-253-353.

GM...None.
&&

SHORT TERM...54-BHM
LONG TERM....56-Hallman
AVIATION...54-BHM

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:27 AM CSTSmall Craft AdvisoryBRO40 hr

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.